Alert archive / Colorado / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Goodland, KS

April 22, 2010Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 22, 2010, 1:02 AM MDT for Cheyenne County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2010, 1:02 AM MDT (07:02 UTC)
Expired
Apr 22, 2010, 1:45 AM MDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 11:01 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 21, 11:01 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1100 PM MDT THU APR 22 2010

.DISCUSSION...
230 PM MDT THU APR 22 2010

H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE
NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN
PLAINS THIS AFTERNOON.

WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME.
STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER
08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS
SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF
400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST.

EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING
ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS
SHOULD ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE
ROBUST DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER
20-22Z. REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE
REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER
21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH
LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW
PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5
COLD POOL BY AFTERNOON.

H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA
REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING
FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN
END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT
LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING
SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED
TOWARD THE MIDDLE OF THE WEEK.

DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE
MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF
THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE
CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO
SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE
MID/UPPER 30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS
PROGGED TO MOVE SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON
BRINGING INCREASING CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING
SEASONABLY COOL TEMPS ONCE AGAIN.

A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED
WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN
TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN
THE UPPER 60S/UPPER 30S TO LOWER 40S.

&&

.AVIATION...
1100 PM MDT THU APR 22 2010

FOR THE 06Z TAFS...RAIN AND THUNDERSTORMS SOUTHWEST OF CWA ARE
MOVING NORTHEAST...AND SHOULD OVERSPREAD THE GLD TERMINAL AFTER 07Z
ALONG WITH IFR CEILINGS/VISIBILITES. CURRENT RUC INDICATES
RAIN/THUNDERSTORMS AS WELL AS IFR CEILINGS SHOULD HOLD OFF OVER MCK
TERMINAL UNTIL AFTER 10Z...HOWEVER RUC IS CURRENTLY A LITTLE SLOW ON
THE PROGRESS OF CURRENT PRECIP EDGE...SO I LEFT VCTS IN THE MCK TAF
THROUGH 10Z TO COVER THE CHANCE FOR EARLIER ARRIVAL. AFTER 15Z...
TIMING AND COVERAGE OF THUNDERSTORM ACTIVITY BECOMES PROBLEMATIC
OVER BOTH TERMINALS...WITH MODELS DIFFERING ON DISSIPATION OF
OVERNIGHT ACTIVITY...AND REDEVELOPMENT OF DAYTIME THUNDERSTORMS.
WITH THE VIGOROUS NATURE OF THE SYSTEM BUILDING TO THE WEST...AND
RANGE OF SCENARIOS...I DECIDED TO KEEP VCTS IN TAFS THROUGH
03Z...WITH LATER FORECASTS NEEDED TO NAIL DOWN
THE DETAILS.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 21, 10:37 AM MDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT WED APR 21 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT WED APR 21 2010 /1137 AM CDT WED APR 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON AND SPREAD
ACROSS THE AREA OVERNIGHT. LIMITED INSTABILITY ARE EXPECTED TO KEEP
THUNDERSTORMS FROM BECOMING SEVERE THROUGH THE EARLY EVENING. AS
THUNDERSTORM CONTINUE TO DEVELOP OVERNIGHT...THE THREAT FOR LARGE
HAIL WILL INCREASE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE REGION
THURSDAY AND THURSDAY NIGHT. THIS SYSTEM IS EXPECTED TO CAUSE
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE AREA. SOME OF
THESE STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND EVENING
HOURS. AT THIS TIME...THE MAIN THREATS WILL BE DAMAGING WINDS AND
VERY LARGE HAIL.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY
INTO FRIDAY NIGHT. HOWEVER...THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:41 AM MDTSevere Thunderstorm WarningGLDWallace64 min
Apr 22, 2:41 AM MDTSevere Thunderstorm WarningGLDSherman, Wallace64 min
Apr 22, 3:30 AM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace60 min
Apr 22, 1:09 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita44 min
Apr 22, 1:21 PM MDTSevere Thunderstorm WarningGLDWichita16 min
Apr 22, 1:46 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita29 min
Apr 22, 2:06 PM MDTSevere Thunderstorm WarningGLDGreeley40 min
Apr 22, 2:41 PM MDTSevere Thunderstorm WarningGLDGreeley18 min
Apr 22, 2:54 PM MDTSevere Thunderstorm WarningGLDWallace34 min
Apr 22, 3:18 PM MDTSevere Thunderstorm WarningGLDWallace14 min
Apr 22, 5:53 PM MDTTornado WarningGLDWichita29 min
Apr 22, 3:56 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min
Apr 22, 4:10 PM MDTTornado WarningGLDCheyenne35 min
Apr 22, 4:11 PM MDTTornado WarningGLDCheyenne34 min
Apr 22, 4:23 PM MDTSevere Thunderstorm WarningGLDKit Carson37 min
Apr 22, 4:39 PM MDTTornado WarningGLDCheyenne, Kit Carson18 min
Apr 22, 4:43 PM MDTTornado WarningGLDCheyenne32 min
Apr 22, 5:08 PM MDTTornado WarningGLDCheyenne, Kit Carson37 min
Apr 22, 5:19 PM MDTSevere Thunderstorm WarningGLDKit Carson26 min
Apr 22, 5:26 PM MDTSevere Thunderstorm WarningGLDYuma34 min
Apr 22, 5:31 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson, Yuma3 hr
Apr 22, 5:42 PM MDTTornado WarningGLDCheyenne, Kit Carson33 min
Apr 22, 5:47 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
Apr 22, 5:49 PM MDTSevere Thunderstorm WarningGLDKit Carson26 min
Apr 22, 5:49 PM MDTSevere Thunderstorm WarningGLDKit Carson26 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.